Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 248, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2002, 7:08 PM CDT for Bon Homme County, South Dakota. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2002, 7:08 PM CDT (00:08 UTC)
- Expired
- Aug 9, 2002, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:20 PM CDT | Hail 0.75 | Avon, SD | |
| Aug 9, 7:37 PM CDT | Hail 0.88 | Avon, SD | |
| Aug 9, 7:50 PM CDT | Hail 1.75 | Tyndall, SD | Large hail caused extensive damage to corn and soybean crops. |
| Aug 9, 7:50 PM CDT | Thunderstorm Wind 61 E | Tyndall, SD | Thunderstorm winds knocked over three stone war monuments, two of which broke into several pieces when they fell. The winds also caused tree and power line damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -194 m²/s²
- 0-3 km storm-relative helicity
- -151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
744 WUUS53 KFSD 100008 SVRFSD SDC009-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 708 PM CDT FRI AUG 9 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 745 PM CDT * AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF AVON...OR ABOUT 17 MILES EAST OF PICKSTOWN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AVON AROUND 715 PM CDT TYNDALL AROUND 730 PM CDT SCOTLAND AROUND 745 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4313 9810 4292 9810 4295 9765 4316 9765
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT FRI AUG 9 2002 SFC TROF HANGING IN THERE FM ERN DKTS TO CNTRL NE ATTM AND WILL BE FOCAL POINT FOR MORE TSTM DVLPMT THIS EVE. FIRST ROUND OF TSTMS IN CNTRL SD MAINLY ASSCD WITH LEFT FNT QUAD OF JET MAX MOVG INTO CNTRL NE. EXPCT RRQ OF JET MAX TO FIRE TSTMS IN CNTRL NE TO SCNTRL SD EARLY TNGT...WHICH SHOULD RAPIDLY DVLP NEWD OVR CWA THIS EVE... LINGERING IN ERN CWA LATE TNGT. WILL GO MORE WITH AVN MODEL IN THIS REGARD...WITH LKLY POPS TNGT. NOTHING EXCPT SC AND BRISK WNWLY WNDS MAIN NERN HLF CWA FOR MIDDAY SAT...BUT THEN WARM ADV...CLRG AND LGTR WNDS EXPCD BY LATE AFTN. MOST GUID TEMPS SEEM ON THE WARM SIDE THRU WEEKEND...AND WILL SHADE BACK SOME. BUT EXPCT BTR MIXING TO POTENTIAL THAN LAST COUPLE OF DAYS. BRISK RETURN SLY FLW SHOULD BRING BACK GULF MOISTURE INTO AREA BY SUN NGT AHEAD OF STG WAVE... WHICH AMERICAN MODELS STILL SEEM TOO FAST WITH. WENT MORE WITH CANADIAN SPCTRL AND UKMET WITH A LIT SLOWER TIMING OF FNT AND SCT SHWRS AND TSTMS FOR SUN NGT INTO MON. WENT WITH COOL TREND FOR TUE THRU FRI. THERE IS A CHC OF SHWRS WITH VARIOUS WEAK WAVES IN THE FLOW DURG EXTD...BUT ALL MODELS KIND OF DIFFERENT AND CONFIDENCE LOW...AND WILL LV OUT. .FSD...NONE RYRHOLM
In the hours before
Local storm report, Aug 9, 6:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT FRI AUG 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 8 S DALLAS SD .75 INCH HAIL
08/09/02 GREGORY REPORTED BY PUBLIC.
0543 PM 5 WNW STORLA SD 60 MPH TSTM GUST
08/09/02 AURORA 5 INCH TREE LIMBS DOWN.
REPORTED BY PUBLIC.
0545 PM 11 S BURKE SD .75 INCH HAIL
08/09/02 GREGORY REPORTED BY STORM
SPOTTER.
0556 PM 8 WSW LETCHER SD .88 INCH HAIL
08/09/02 SANBORN REPORTED BY STORM
SPOTTER.
0556 PM 8 WSW LETCHER SD 60 MPH TSTM GUST
08/09/02 SANBORN
0556 PM 2 S BURKE SD 1.5 INCH HAIL
08/09/02 GREGORY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0557 PM 1 E STORLA SD .88 INCH HAIL
08/09/02 AURORA REPORTED BY STORM
SPOTTER.
0559 PM PLATTE SD .75 INCH HAIL
08/09/02 CHARLES MIX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0605 PM BONESTEEL SD 1.75 INCH HAIL
08/09/02 GREGORY REPORTED BY COOPERATIVE
OBSERVER.
0609 PM 3 W LETCHER SD 60 MPH TSTM GUST
08/09/02 SANBORN REPORTED BY STORM
SPOTTER.
0609 PM 3 W LETCHER SD .88 INCH HAIL
08/09/02 SANBORN REPORTED BY STORM
SPOTTER.
0610 PM 3 W LETCHER SD 1 INCH HAIL
08/09/02 SANBORN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 44 min |
| Aug 9, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.